Skip to content. | Skip to navigation

Personal tools
You are here: Home Campus News To Your Health: Use of Pediatric Fever and Pain Medications

To Your Health: Use of Pediatric Fever and Pain Medications

by David Kenagy, MD, chief, UofL Pediatrics-Nephrology last modified Jul 11, 2012 10:09 AM

Fever and pain are symptoms about which every parent worries. Fever is a parent’s clue to an illness (usually an infection). Often, parents worry that fever, itself, might do harm. They have heard of seizures and of “brain damage” and worry that these problems might have been avoided, if fever had been controlled. This article is too short to explain why those worries are greater than the actual risk. Instead, this was written to tell people that the tools for controlling fever are not as safe as families may believe.

The two most commonly used fever and pain medicines are ibuprofen and acetaminophen. Ibuprofen is sold by the names Motrin™ and Advil™. Acetaminophen is also sold as Tylenol™. These drugs may be used by themselves, but are often used on the same day.

Acetaminophen (Tylenol™) is a risk to children with liver disease, but for most children is a much safer choice than ibuprofen. Ibuprofen is part of a group of drugs that also includes names such as Aleve™, Naprosyn™ and others. These drugs interfere with blood flow to the kidneys, especially if the person taking them is even a little dehydrated.

Because many sports injuries and colds also involve dehydration, the risk is higher for the very children who are most likely to use them. Despite this risk and published reports of kidney damage, the U.S. Food and Drug Administration approved these drugs for over-the-counter use by children because there is no proof that short-term use raises the risk of kidney failure.

They didn’t include statistics on kidney injury. The reason may be that special tests are needed to find injury – so we may be overlooking the problem. As a pediatric nephrologist, I see kidney injuries every day and among them are many whose injury was either caused by ibuprofen, or made worse by it. So far, each of these children has recovered, but usually only after hospital stays and great worry.

This leads to the question: What should a parent do differently? First, speak with the doctor about why there is fever, and whether the fever is actually a danger or simply makes the child uncomfortable. When pain is expected to return (e.g. monthly cramping or migraines), ask whether there are ways to keep it from happening at all.

If acetaminophen works, and there is no liver disease, use that drug at the recommended doses. If the pain can’t be completely solved (e.g. arthritis) then be sure to use only the recommended dose and drink plenty of fluids.

To refer a patient to Dr. David Kenagy, please call 502-629-3972.

 

Editor’s Note: UofL Today reprints To Your health from the “ULP Insider” newsletter. Read the entire July issue (opens as a PDF document).

 

Document Actions
 
Personal tools